Massachusetts, 2005Heavy Snow in Massachusetts, March 1 to 2, 2005
March 1 to 2, 2005 · NWS ALY · 1 event in 1 county or zone
1 heavy snow, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Mar 1, 11:31 AM EST, 3 hours 29 minutes earlier.
Area forecast discussion, Mar 1, 11:31 AM EST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBANY NY
1131 AM EST TUE MAR 1 2005
.SHORT TERM (REST OF TODAY)...
ANOTHER UPDATE TO CONTINUE THE WINTER STORM WARNING FOR THE ENTIRE
FORECAST AREA UNTIL 4 PM. LATEST KENX RADAR SHOWS AN IMPRESSIVE BAND
OF SNOWFALL LIFTING NORTH FROM A KINGSTON-RED HOOK-GREAT BARRINGTON
AXIS WITH BURSTS OF MODERATE SNOWFALL. SNOW RATES OF 1/HR WILL
OCCUR FOR SOME LOCALES UNDER THIS BAND. THE LATEST 40-KM RUC WITH
WV/IR IMAGERY SHOWS A DEFORMATION AXIS/SHEAR ZONE FROM THE UPSTREAM
LOW CURRENTLY OVER CNTRL LAKE ERIE...WHILE THE COASTAL LOW IS IN THE
GULF OF MAINE NEAR KBHB. THE H500 LOW IS SPINNING OVER ERN OH/WRN
WV. H500 VORTICITY ADVECTION AROUND THIS FEATURE WILL CONTINUE
PERIODS OF SNOW THROUGHOUT THE PM AND INTO THE EARLY EVENING.
ADDITIONAL SNOW AMOUNTS OF 1-3 INCHES WILL OCCUR (2-4 OVER THE
HIGHER TERRAIN). THE UPSTREAM LOW WAS A PIVOTAL PLAYER FOR THE
INCREASED SNOW TOTALS FOR ERN NY AND WRN NEW ENGLAND...AND WILL
CONTINUE TO BE THIS PM. THIS LOWS WILL TEND TO PHASE INTO ONE STORM
BTWN 00Z AND 06Z OVER NRN ME.
TEMPS AND WIND TRENDS UPDATED IN THE GRIDS. WILL STICK WITH STORM
TOTALS OF 6-12 IN THE HUDSON RIVER VALLEY AND SRN ADIRONDACKS. WILL
RAISE SNOWTOTALS IN THE ERN CATSKILLS (SLIDE MTN AT 7 AM HAD 11) TO
8 TO 16.
.ALY WATCHES/WARNINGS/ADVISORIES...
.CT...WINTER STORM WARNING UNTIL 4 PM TODAY CTZ001-013.
.MA...WINTER STORM WARNING UNTIL 4 PM TODAY MAZ001-025.
.NY...WINTER STORM WARNING UNTIL 4 PM TODAY
NYZ032-033-038>043-047>054-058>061-063>066-082>084.
.VT...WINTER STORM WARNING UNTIL 4 PM TODAY VTZ013>015.
&&
.PREVIOUS DISCUSSION...
(ISSUED 835 AM EST MON FEB 28 2005)
.UPDATE #1(TODAY)...
HAVE UPDATED FORECAST TO INCREASE SNOW AMOUNTS TO WARNING CRITERIA
ENTIRE FA. HAVE UPPED ADDITIONAL AMOUNTS TO 2 TO 6 INCHES MOST AREAS
WITH A FEW ZONES HAVING AN ADDITIONAL 4 TO 8 INCHES. THIS IS A
RESULT OF THE DEFORMATION AXIS NOW PIVOTING N AND THEN NW RATHER
THAN RETREATING TO THE E WHICH THE 00Z MDL RUNS INDICATED. THE
COMBINATION OF THIS AND ENHANCED UPSLOPE FLOW ALG WITH FAVORABLE
SNOW GROWTH RGN AND STG UVV WL LIKELY PRODUCE AGGREGATES OF
DENDRITES THRU MRNG HRS WITH SNW TO LIQUID RATIOS ON THE ORDER OF 15
TO 20 TO 1. MST ZONES NOW HAV 6 TO 12 INCH TTL ACCUMULATIONS WITH A
FEW MTN ZONES 8 TO 14 INCHES. ACTVTY SHLD BEGIN TO DIMINISH DURG
THES AFT AS BEGINS TO PULL AWAY.
&&
...PREVIOUS AFD ISSUED AT 705 AM EST TUE MAR 1 2005...
SHORT TERM (TODAY THROUGH TONIGHT)...
984 MB SFC LOW AT 09Z JUST ABOUT DUE E OF CAPE COD WITH A SECOND 992
MB LOW BACK OVR LAKE ERIE. BULK OF SNOW HAS TAPERED OFF ACRS EXTREME
SRN PTN OF FA...BUT SNOW LCLY HVY AT TIMES CONTS ACRS NRN AND ERN
PTNS OF FA WHERE DEFORMATION AXIS STILL LINGERS THIS AXIS WILL CONT
TO PIVOT TO THE N THRU THIS MRNG BFR WKNG. MST AREAS WL RECEIVE AN
ADDITIONAL 1 TO 3 INCHES...BUT AREAS TO THE N AND E MAY PICK UP
ANOTHER 3 TO 5 INCHES. WL KEEP WRNGS IN TACT MST AREAS...BUT WL LWR
TO ADVISORY IN WRN ADIRONDACKS WHERE ONLY 2 TO 4 INCHES OF SNOW FELL
OVERNIGHT. ACVTY WL DIMINISH THIS AFT AND SNOW SHOWERS WL REMAIN
TONIGHT AS LOW PULLS INTO GULF OF MAINE THIS AFT AND CNDN MARITIMES
TNGHT.
&&
LONG TERM (WEDNESDAY THROUGH SUNDAY)...
UNSETTLED CNDTNS WL PERSIST FOR MCH OF THE RMNDR OF THE WEEK AS LOW
IS PREVENTED FM MOVG FRTHR E AS LRG AREA OF HIGH PRES RMNS IN THE
VICINITY OF GRRENLAND. THE NET RSLT WL BE THAT THE LOW PRES SYS GETS
HUNG UP OVR THE MARITIMES AND ONLY DRIFTS SLOWLY N THRU FRI. HI PRES
WL BUILD IN FOR SO IT HANGS OVER QUEBEC AND KEEPS UP THE FLOW OF
COLD MOIST AIR OUT OF HUDSON BAY THROUGH SUNDAY. THE RESULT WILL BE
BELOW NORMAL TEMPERATURES AND PLENTY OF CLOUD CVR FOR MCH OF THE PD.
HI PRES WL BLD IN FOR THE WEEKEND BUT ANTHR SYS WL PASS JST S OF FA
ERLY NXT WEEK AND THIS MAY BRING MOR SNOW BY MON.
&&
AVIATION...
WIDESPREAD IFR CONDITIONS IN SNOW THROUGH THIS MORNING. CONDITIONS
IMPROVING TO MAINLY MVFR THIS AFTERNOON IN OCCASIONAL LIGHT
SNOW...WITH INTERMITTENT IFR CONDITIONS IN BRIEF PERIODS OF HEAVIER
SNOW. CEILING AND VISIBILITY WILL SLOWLY IMPROVE THROUGH
TONIGHT...WITH THE LOWEST OVER THE MOUNTAINS. BY DAYBREAK...MUCH OF
THE AREA FROM ABOUT THE CAPITAL DISTRICT SOUTH THROUGH THE HUDSON
VALLEY WILL BE VFR...WITH MVFR CEILINGS AND OCCASIONAL MVFR
VISIBILITIES OVER THE MOUNTAINOUS AREAS IN SNOW SHOWERS. SURFACE
WIND WILL BE LIGHT NORTHERLY LESS THAN KNOTS EARLY THIS
MORNING...LIGHT AND VARIABLE MIDDAY AND THIS AFTERNOON NORTHWEST
AROUND 10 KNOTS TONIGHT.
&&
HYDROLOGY...
LOTS OF ICE IN THE RIVERS...AT LEAST THE NORTHERN HALF OF THE
REGION. LOTS OF BELOW FREEZING AIR THIS WEEK. NO ICE JAM PROBLEMS
OR OTHER FLOODING EVENTS ARE FORESEEN FOR THE NEXT WEEK...AND
PROBABLY BEYOND THAT TIME.
&&
SHORT TERM UPDATE...WASULAHazardous weather outlook, Mar 1, 8:13 AM EST, 6 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
813 AM EST TUE MAR 1 2005
NYZ032-033-043-049-050-052>054-059>061-064>066-084-021200-
EASTERN ALBANY NY-EASTERN COLUMBIA NY-EASTERN DUTCHESS NY-
EASTERN GREENE NY-EASTERN RENSSELAER NY-EASTERN SCHENECTADY NY-
EASTERN ULSTER NY-HAMILTON NY-NORTHERN HERKIMER NY-
NORTHERN WASHINGTON NY-SOUTHERN SARATOGA NY-SOUTHERN WASHINGTON NY-
WESTERN COLUMBIA NY-WESTERN DUTCHESS NY-WESTERN RENSSELAER NY-
813 AM EST TUE MAR 1 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN ADIRONDACKS AND
THE AREA INCLUDING THE TACONICS AND THE HUDSON VALLEY.
THE WINTER WEATHER ADVISORY THAT HAD BEEN IN EFFECT FOR THE SOUTHERN
ADIRONDACKS...TACONICS AND HUDSON VALLEY HAS BEEN UPGRADED TO A
WINTER STORM WARNING. PLEASE SEE THE WARNING STATEMENT FOR DETAILS.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.
CTZ001-013-MAZ001-025-NYZ038>042-047-048-051-058-063-082-083-
VTZ013>015-021200-
BENNINGTON VT-EASTERN WINDHAM VT-MONTGOMERY NY-NORTHERN BERKSHIRE MA-
NORTHERN FULTON NY-NORTHERN LITCHFIELD CT-NORTHERN SARATOGA NY-
NORTHERN WARREN NY-SCHOHARIE NY-SOUTHEAST WARREN NY-
SOUTHERN BERKSHIRE MA-SOUTHERN FULTON NY-SOUTHERN HERKIMER NY-
SOUTHERN LITCHFIELD CT-WESTERN ALBANY NY-WESTERN GREENE NY-
WESTERN SCHENECTADY NY-WESTERN ULSTER NY-WESTERN WINDHAM VT-
813 AM EST TUE MAR 1 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN NEW ENGLAND FROM
SOUTHERN VERMONT TO THE LITCHFIELD HILLS...THE LAKE GEORGE NORTHERN
SARATOGA REGION...THE MOHAWK VALLEY AND THE CATSKILL MOUNTAINS.
A WINTER STORM WARNING CONTINUES UNTIL 4 PM TODAY FOR THE LAKE GEORGE
NORTHERN SARATOGA REGION...THE MOHAWK VALLEY...THE CATSKILLS...AND
WESTERN NEW ENGLAND FROM SOUTHERN VERMONT SOUTH THROUGH THE
LITCHFIELD HILLS OF CONNECTICUT. PLEASE SEE THE WARNING STATEMENT
FOR DETAILS.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.
Heavy Snow, Southern Berkshire
- When
- March 1, 3:00 PM EST to March 2, 12:00 AM EST
- Where
- Southern Berkshire forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.371, -73.206 (the zone’s center; the record gives no point)
The average total snowfall across Berkshire County was 11 inches.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Puerto Rico, March 1 to 31, 2005$5.0 million · 3 events
- Winter Storm in Ohio, March 1 to 2, 2005$825,000 · 7 events
- Winter Storm in Massachusetts, March 1, 2005$325,000 · 22 events
- Heavy Snow in New York, March 1, 2005$360,000 · 18 events
- Winter Storm in Pennsylvania, March 1 to 3, 2005$600,000 · 3 events
- Heavy Snow in Pennsylvania, March 1, 2005$160,000 · 8 events
- Winter Storm in Vermont, March 1, 2005$110,000 · 8 events
- Winter Storm in Vermont, March 1, 2005$110,000 · 8 events
- Winter Storm in New York, March 1, 2005$90,000 · 9 events
- Heavy Snow in New York, March 1, 2005$60,000 · 6 events
- Heavy Snow in Pennsylvania, March 1 to 2, 200526 events
- Drought in Colorado, March 1 to 31, 200521 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5445653.